Could this be PMR too?!

I can hardly believe this, but, after two and a half years of PMR, and tapering down currently to 5mg pred per day, I suddenly find I have developed uncomfortable pain in my wrists and hands. This started about a month ago, and causes.me discomfort when trying to lift something heavy, as well as holding my racquet for playing racquet ball, and pulling on a bell rope whilst bell ringing. It affects both wrists, though the right is significantly worse than the left.

Throughout the PMR, I have really only experienced pain at the top of my arms, and the back of my thighs; this has got no worse recently, and is generally controlled by the preds.

Does this sound like the PMR has decided, at this later stage, to attack another part of my body? There have been the inevitable ups and downs over the last couple of years, but I feel very reluctant now to increase my pred dose..

Any thoughts welcome please.

Thanks

Paddy

12 Replies

oldestnewest
  • That sort of pain has invariably been the sign of a flare at lower doses for me. But it COULD be OA in your wrists - remember, for better or worse you are older than before PMR.

  • Thank you, as always, for your very quick reply. I suspect it could be a flare; if it is, then it will be the first one I've experienced.

    I did think of OA, but the fact it is evident in my left wrist as well is suspicious, and , to me, points more to PMR.

    What sort of level would you advise to take - I was ok at 6mg - but maybe I should think a bit higher?

    Thank you

    Paddy

  • That is a sign you have reduced very sensibly! In which case, the first "flare" is the message you have got to where you want to be: the lowest dose that manages the inflammation as well as the starting dose did.

    If it were me I'd take a few days of 7mg and then back to 6mg providing the wrist pain has eased. The 6mg may do it but I always feel the quick burst of a bit more will clear things out without messing things up too much.

  • Thank you so much PMRpro.- you are an absolute saviour. I will try exactly as you suggest.

    Will let you know how it goes.

    Paddy

  • Well PMRpro, I am now saying prednisolone is a miracle drug once again.

    Yesterday, I could hardly hold a thing, and ached all over. Last night, I upped my evening pred dose so that I took 7mg in total. This morning 4mg, and it will be another 3mg tonight.

    Today I have felt a completely different person, and was able to grip my racquet fine for a game of racquet ball.

    Thinking back, I should probably realised earlier that a flare as on its way, but I dismissed that as I am also having fatigue like side effects from the hormone therapy for prostate cancer. Yak - the problems of growing old!!

    Anyway, thank you so much once again, you were "spot on" with your diagnosis, and recommendation.

    With best wishes

    Paddy

  • I have Dr tell me if starting having rebound then go up 1 mg every 3days until you get to point where you don’t hurt then stay on it a month before you taper 1/2 mg every month

  • my 2nd pain locations were my wrists on being diagnosed with pmr. It was the fugitive nature of the pain thst pointed to pmr, Inalso had swelling that also came and went. It was pointed out that if it had been ra that the swelling would have stayed .

  • Hi, thank you for your reply. I hadn't really been aware that PMR could attack the wrists, but clearly that is now the case. I was concerned about OA , but so far so good.

    Thanks again

    Paddy

  • You might try taking paracetamol for the pain in your wrists and hands. If it give relief, that's a sign that it may NOT be PMR as paracetamol really does nothing for PMR. It's a guideline my rheumy suggested when I was reducing, especially if my monthly blood tests showed no rise in inflammatory markers.

  • Hi, thank you for your reply, and your very relevant suggestion.

    As it happens - 24 hours on - it seems that it was, after all, PMR.

    Thanks again

    Paddy

  • Sorry to hear that. I hope you are soon doing better getting back on the tapering journey.

  • Yes, all doing well again now, thanks to pred!!

    Best wishes

    Paddy

You may also like...